View Complete Reference

Alexopoulos, T and Leontsinis, S (2014)

Benford's Law in Astronomy

Journal of Astrophysics and Astronomy, 35(4), pp. 639-648.

ISSN/ISBN: 0250-6335 DOI: 10.1007/s12036-014-9303-z

Abstract: Benford’s law predicts the occurrence of the n-th digit of numbers in datasets originating from various sources all over the world, ranging from financial data to atomic spectra. It is intriguing that although many features of Benford’s law have been proven, it is still not fully understood mathematically. In this paper we investigate the distances of galaxies and stars by comparing the first, second and third significant digit probabilities with Benford’s predictions. It is found that the distances of galaxies follow the first digit law reasonable well, and that the star distances agree very well with the first, second and third significant digit.

@article{ year={2014}, issn={0250-6335}, journal={Journal of Astrophysics and Astronomy}, doi={10.1007/s12036-014-9303-z}, title={Benford's Law in Astronomy}, url={}, publisher={Springer India}, author={Alexopoulos, Theodoros and Leontsinis, Stefanos}, pages={1--10}, }

Reference Type: Journal Article

Subject Area(s): Physics